Weight gain v Pregabalin!1

Hi all, hope everyones as well as can be x

This is my dilemma, I am currently on 450mg Pregabalin daily and the weight gain issue seems to pop up frequently. I am, going by my legs, stick thin, but according to my waist and abdomen this is sooo not the case!! From what I read that this is down to water retention caused by the drug. I eat healthily, don't drink and have chocolate on special occasions, mmmmm chocolate!! Anyway I have heard about people stopping taking Pregabalin as a result. I have asked my GP on more than one occasion if there was an alternative to it but apparently not. I have started to reduce my intake to 300mg a day to see how I get on. I've only been doing it for 5days but I have noticed a significant increase in pain. I know it's drastic and I'm not sure if it's worth it but I really am at a loss of what to do. I'm, 47, post menopausal, which I know has altered my body shape but this is different.

If anyone can give me some advice, I would be sooo grateful.

Thanks for reading my prob, Karen x

8 Replies

  • Hello Karen

    Can I ask you a personal question? Are you constipated?

    This can cause your abdomen to be distended and swollen.

    When I started Gabapentin (which is a similar medication to Pregablin) I put weight on, and it was mostly around my tummy area.

    One of the side effects of Gabapentin is constipation and as the two meds are similar I was wondering if you are experiencing the same side effect?

    Apologies if this is a bit personal.


    Lu xx

  • Hi Lou, not too personal at all, when you go through what we do to be diagnosed you've pretty much divulged it all!

    I used to be constipated but remedied that with a daily bowl of All Bran, when I don't have that for even one day, I'm totally constipated again.

    What are your thoughts on the benefits outweighing the costs? I know it might sound fickle but I'm struggling more and more with this.

    K. x

  • I had exactly the same problem a couple of years ago. I kept asking my doc to take me off it and give me something else, but he just said "no" I also began getting other unpleasant side effects, so went to see him again. He said that if I wanted to stop taking them, then do so. I asked what I could have instead, he replied "nothing"

    So as he suggested I stopped taking them. I was given no advice on cutting down first, he said stop taking them, so I did. Within 2 days I was in agony, couldn't walk, crying with pain, and doping myself with codeine to cope. It was Easter and surgery was closed, so I just had to put up with it. I hope I never go through anything like that again.

    As you can imagine I had no wish to go back and see that doctor again, and it was only after my mother died, causing a flare up, that I returned to the surgery. I insisted on seeing another doctor. I told this one I had Fibro, and how did he feel about treating me. His answer wasn't what I wanted, and the Tramadol he gave me didn't help. Another month passed and things were so bad I went back to surgery asking to see yet another doctor - I planned to work my way through them until I found one who could help. I was lucky that I hit the jackpot with the next one. He understands fibro, discusses treatment and dosage with me. He gave me an alternative medication, which I'm still taking 2 years later. I have gained weight, though this is more to do with not being able to exercise, and often too tired to cook a proper meal than the actual medication.

    My advice would be to change your doctor if you possibly can, or switch surgeries if you can't. You need a doctor who will work with you, and yours sounds rather disinterested. You could perhaps also ask for a referral to a pain clinic who could help you to find the right medication for you.

    I hope you find a new doc

    Em x

  • Yes I have noticed a weight gain since I started taking it but I am taking slightly higher dose 300 twice daily. I know that it is part of my weight problem but I have other issues that prevent me from doing a lot of things. I have personally decided that pain vs weight . I will deal with weight. I watch my diet however because of back problems IBS is part of my problem. I hope this helps a little. Hugs

  • I think you might be right, the pain is just not worth it. I'm starting aqua aerobics soon so hopefully that might help and drink plenty of water.

    Thanks for the reply and hugs back.


  • Love your name by the way can I be Cudnotsleepforyears so I know exactly how you feel on that one.

    I have been on Pregablin for about 5 1/2 years now but at a much lower dose as with me the trade off of less pain was literally staying in the house all the time and not doing much which I was not prepared to do. I must say even the lower dose has helped immeasurably with the shooting burning pains that I was getting across my back and feet etc. They are still there but are much less. Before having fibro I was a very active person walking the dog every day and swimming 75 lengths a week, doing a big garden, etc, etc and working. To be quite honest I have put the weight gain down to having to drop these activities and having a much more sedentary lifestyle. Also being past middle age I have put the thickening waist down to lack of hormones and the normal thickening alot of people get as they get older even if they are quite healthy. You do have to watch yourslf on Pregablin as appetite increase can be one of the side effects and I believe they even advise Diabetics to get good advice on diet because of this. I found that I was getting a craving for sweet things and chocolate and I don;t particularly like chocolate (yes you might not believe there is a girl out there who is not keen). I did stop the drug for a short period of time but I realised within a couple of days how much help it had actually been giving me and decided to go back on it.

    Sometimes when you decrease a medication a bit too fast you can have withdrawal symptoms which could result in a flare. I don;t know what dosage of tablet you have but I would personally decrease it very slowly and then see how you go on there are 25mg and 50mg tablets.

    As Maladjusted says if you are still having problems it might be worth asking if you can ahve a referral to a Pain Clinic each area tends to differ but often they can refer for other things other than meds. The one I go with might make suggestions to my GP but they also provide me with an Electro Acupuncture session every 4 months.

    Please let us know how you are doing and what you eventually decide.x

  • I am so genuinely sorry to read that and I want to sincerely wish you all the best of luck with this issue. I use Pregabalin and have put on some weight. However, I am also on steroids and do not know if it is caused by one of them or both?

    All my hopes and dreams for you


  • Hi, just a quick update. Thankyou for all of your replies.

    I am now back to my usual dose and trying to find other ways to lose the weight without starving myself and I'm drinking a lot more water. I haven't started my aqua zumba classes yet as I still have to find a costume I would be seen dead in. I'm not vain, just lacking in a bit of confidence right now xx

You may also like...